Opioid Overdose Education

 

AN OPIOID OVERDOSE REQUIRES IMMEDIATE EMERGENCY MEDICAL ATTENTION. IF OVERDOSE IS SUSPECTED, CALL 911 IMMEDIATELY THEN PERFORM RESCUE BREATHING!

What is an overdose and why does it happen?

An overdose happens when a toxic amount of a drug or combination of drugs overwhelms the body. An individual loses the ability to to cope with the drug, which may result in serious health risks including death. Opioid overdoses occur when an individual has such a large quantity of opioids in their system that they become unresponsive to stimulation and/or breathing is inadequate. This happens because opioids fit into specific receptors that also affect the drive to breathe. If breathing is impaired, oxygen levels in the blood decrease causing the victim's lips and fingers to turn blue. The lack of oxygen eventually stops other organs like the heart and then the brain. This leads to unconsciousness, coma and death. Brain damage starts to begin within three to five minutes without oxygen. With opioid overdoses, surviving or dying depends solely on breathing and oxygen. 

Overdose Risk Factors:

-Using alone        -Reduced tolerance        -Mixing drugs with opioids, especially alcohol/benzo's     -Surviving a past overdose        -Change in drug quality or source        -Injection techniques               -Major medical illness        -Depression/mental illness        -Fentanyl        -Using in a new place         -Overdoses that occur among many in clusters

Loss of Tolerance

Tolerance: When repeated use of a substance leads to the need for increased amounts of the substance to produce the same effect. Periods of abstinence can reduce tolerance and increase overdose risk. 

Loss of Tolerance: This occurs when someone sustains a period of abstinence after long-term use. When someone loses tolerance, and then takes the opioid drug again, they can experience serious adverse effects, including overdose, even if they use an amount that caused them no problem in the past.

Periods of abstinence may include the following: 1.) Re-entry into the community after a period of incarceration; 2.) Completion of detox; 3.) Long periods of not using whether in treatment or recovery.

Who Overdoses?

The following list includes some of the most likely individuals at risk for overdose: 1.) Experienced users, usually not "new users;" 2.) Injecting for over five to ten years; 3.) Someone who has overdosed in the past and has survived; 4.) Anyone who uses opioids for long-term management of chronic pain; 5.) Someone who has a legitimate medical need for analgesia, but has also been identified as having a suspected or confirmed history of substance abuse, dependence or non-medical use of prescription or illicit opioids; 6.) Someone who has been discharged from emergency medical care immediately following opioid intoxication or poisoning; 7.) Individuals who have a major mental health condition in addition to a substance use disorder; and 8.) Someone who is intentionally wanting to overdose.

What are the signs of an overdose?

Overdoses rarely occur immediately as television and movies would have one believe. They usually occur between one to three hours after the drug is used. Signs of overdose, which often result in death if not treated include the following: Face is extremely pale and/or clammy to the touch, body is limp, fingernails or lips have a blue or purple cast, the person is vomiting or making gurgling noises, he/she cannot be awakened from sleep or is unable to speak, breathing is very slow or stopped, and heartbeat is very slow or stopped.

What is the "death rattle"?

Because opioids depress respiratory function and breathing, a telltale sign that a person is in a critical medical state is the "death rattle" - an exhaled breath with a very distinct, labored sound coming from the throat. Emergency resuscitation will be necessary immediately, as it almost always is a sign that the individual is near death.

The "Good Samaritan" Law

From 2002-2008, 4500 Massachusetts residents died from opioid-related overdoses. Most of these deaths could have been prevented. In most cases, if 911 is called quickly, the victim will survive, but fear of police involvement and criminal prosecution prevents many people from calling for help. In fact, studies show that over 50% of individuals interviewed reported that they did not call 911 during an overdose for this very reason. On August 2, 2012, the Good Samaritan Act was signed into law.

What the law does: PROTECT people from prosecution for possession of controlled substances when calling 911, SAVE lives and give people who use opioids a chance to get help for their addiction, and INCREASE the likelihood that witnesses will call 911 during an overdose. The law does not interfere with law enforcement securing the scene at an overdose, prevent prosecution for drug trafficking, or prevent prosecution for outstanding warrants. 

PREVENTING OVERDOSE

Effective treatment of opioid use disorders can reduce the risk of overdose and help a person who is misusing or addicted to opioids attain a healthier life. An evidenced-based practice for treating opioid addiction is the use of the FDA-approved medications (Methadone, Buprenorphine, Vivitrol), along with counseling and other supportive services. Naloxone, an antidote to opioid overdose, is also available without a prescription. 

What is Naloxone?

Naloxone (Narcan) is a legal prescription medication that reverses an opioid overdose. It cannot be used to get high and is not addictive. The most common form of Narcan available is the nasal application of the medication. These rescue kits come with two doses, the reason for which will be explained below.

If an individual is found to have the signs of an opioid overdose as explained above, the first step is to call 911. Once 911 has been called, rescue breathing will most likely be necessary. This will ensure that oxygen continues to be circulated throughout the body, allowing a greater chance for survival. Nasal Naloxone should be administered after rescue breathing has been initiated. The medication comes in a box and includes three separate pieces that are joined together. Follow these steps to prepare for nasal administration: Step 1: Remove everything that has color. There are three caps that need to be removed and depending on the brand of medication, the color may be different. Step 2: Hold spray device and screw it to the top of the plastic delivery device. Step 3: Screw medicine gently onto delivery device. Step 4: Spray half of the medicine up one side of the nose and half up the other side. Naloxone may work immediately, but can take up to eight minutes to have an effect. If there is no change after 3 to 5 minutes, the second dose should be used. Continue rescue breathing until the individual begins to breathe on their own or help arrives. It is extremely important for the individual to go to the hospital for medical attention regardless of how they are feeling.

The effect of naloxone will last for approximately 30 to 90 minutes in the body. Because most opioids last longer than 30 to 90 minutes, the naloxone may wear off before the effects of the opioids wear off. A person can go into an overdose again. This depends on several things, including the following: the quantity and purity of opioids used; the presence of other drugs, like alcohol/benzo's; how well the liver works to filter out the drugs and if the individual uses again after the noloxone is administered. Noloxone administration can be repeated without harm.

***Please note that naloxone causes withdrawal to occur. When the individual regains consciousness, they may be extremely angry as a result of this. Often times, they have a desire to use again immediately. It is important that the individual does not use again after receiving naloxone so that an overdose does not re-occur. If possible, remain with the individual until Emergency Medical Services arrive to transport them to the hospital.

Where to get Narcan/Naloxone in Massachusetts?

  • Local pharmacies may have Nasal Narcan for purchase with or without a prescription (Stop in or call to see if your specific pharmacy has it available)
  • Tapestry Health - 15A Main Street, Holyoke, MA (413) 315-3732 x1
  • Tapestry Health/La Voz - 130 Maple Street Lower Level, Springfield, MA (413) 363-9472
  • Tapestry Health - 16 Center Street, Suite 418, Northampton, MA (413) 586-0310 x2 
  • Holyoke Health Center - 230 Maple Street Lower Level, Holyoke, MA (413) 420-2276

 

  • For regularly updated information on where to get naloxone, call the Massachusetts Substance Abuse Information and Education Helpline at (800) 327-5050

Where to Find Us:

For individuals with hearing impairments, please refer to the MassRelay (MR) phone numbers listed below to contact Crossroads Agency. 

Crossroads Agency
80 Congress St 

Suite 106
Springfield, MA 01104


Phone: 413 739-1611

Fax : 413 739-1711

 

Crossroads Agency

42 Summer Street

Suite 201

Pittsfield, MA 01201

 

Phone: 413-442-6700

Fax: 413-442-6708

 

Crossroads Agency

121 Lincoln Street

Worcester, MA 01605

 

Phone: 508-795-1611

Fax: 508-795-1612

 

(MR) Speech to Speech Dail 711 or

1-800-439-0183

(MR) TTY and ASCII Dial 711 or

1-866-645-9870

(MR) Voice-carry-Over Dial 711 or

1-800-439-7370

(MR) Spanish to Spanish Dail 711 or

1-866-887-6619

Agency Hours

Hours of Business

Monday thru Friday - 8am to 6 pm

Saturdays - By Appointment only

 

Extended business hours

To accomodate our customers' busy schedules, we have early or extended hours by appointment only.

 

Offices are closed MOST major holidays unless overwise scheduled.